Triptans have been available since 1992 and are now generally accepted to be the most predictable of treatments for migraines. However, triptans do not work for everyone. The fast acting oral triptan preparations (Imitrex, Maxalt, Zomig, Axert, Relpax) all work in approximately the same percentage of patients varying from 60 to 70% in different studies. The 30 or 40 % of patients that do not respond to one triptan may well respond to one of the other triptans.1 Eletriptan has been found in one study to be effective in patients who found oral sumatriptan to be poorly effective or to cause side effects.1 In another study, the 30% of the participants who failed with oral sumatriptan for migraine treatment responded to Zomig 71% of the time and to Maxalt 81% of the time.2 Use of other formulations, such as Imitrex or Zomig nasal spray or the Imitrex injection, also increases the percentage of patients that may respond.
There is still a percentage of migraine patients that are triptan non-responsive. This article will deal with possible reasons for treatment-resistant migraines. (See table 1.)
Transformed migraine initially has a typical migraine presentation. The migraines have an obvious start and finish with discrete headache-free periods between attacks. Gradually the headaches increase in duration with fewer and fewer pain-free days. The use of analgesics may increase over time with less and less response. The etiology of transformation may be time, under-treatment, or a comorbid condition. Transformed migraine can be sub-classified as pseudo-transformed, rebound, or psychological and are discussed in the following sections.
The evolution of migraines into treatment resistance can be caused by incomplete treatment with triptans themselves. While triptans are the best treatment for migraines, they are sometimes not used in the correct fashion. For instance, frequently a patient single doses triptans and does not know that he or she can take a second dose in the same day. The patient may be so happy that the migraine was partially relieved by the first triptan that a second dose is not taken because (1) the patient does not know he or she can, (2) cost issues, (3) side effect issues, or (4) he or she is simply happy with a 50-75% improvement in the pain. However, 87% of patients desire to be pain-free.3
Incomplete treatment of headaches can lead to transformed migraines by a kindling effect.4 It is important that triptans, when utilized, be used properly and the patient is always encouraged to completely relieve the headache. Patients using an oral triptan should be encouraged to dose as soon as possible at headache onset, then use a second dose within an hour or two to attempt to resolve the headache completely. Early treatment significantly improves the likelihood of aborting headaches.4
It may be advantageous to advance to the nasal spray form when an oral triptan is not 100% effective. The nasal spray works more rapidly — in a larger percentage of cases — to completely relieve the headache. Also available is the subcutaneous injectable formulation. The injection has been used quite successfully as rescue for tablet and nasal spray users.5 Many patients experience different levels of severity in migraines. These patients have what can be called oral headaches and subcutaneous headaches. This means a patient may have migraines that come on slowly, are mild and respond to oral triptans. At other times he or she may have headaches that come on rapidly, are more severe or simply do not respond to the oral medication and require the subcutaneous injection. Therefore, sending the patient home with sumatriptan oral, nasal spray and injectable for the various types of headaches may be an advantage in completely relieving the headaches as soon as possible in order to prevent transformed migraines. If only one oral triptan is used then, at best only 60-70% of migraines will be resolved. The remaining 30-40% will then be labeled “triptan unresponsive,” when in fact, the migraine responds to a different triptan or to the nasal spray or injection form.
A common etiology of transformed migraine is rebound. Rebound is caused by use of short-acting analgesics. It can occur with any type of analgesic and can even occur with triptans. Rebound is actually a form of withdrawal syndrome characterized by excess or uncontrolled central nerve transmission.6 A common example is butalbital.It may only lessen the pain without treating the underlying condition of 5HT binding site activation. Initially butalbital may be required several times per month progressing to several times per week, then to daily use and quickly progressing to multiple doses per day. Use can escalate to as much as six, eight or even twenty doses per day. The concern is heightened considering that 4gm of acetominophen a day can be a hepatotoxic dose. As infrequently as 2-3 doses per week can cause rebound in a susceptible individual.
The evolution of migraines into treatment resistance can be caused by incomplete treatment with triptans themselves. While triptans are the best treatment for migraines, they are sometimes not used in the correct fashion.
Presentation is usually an individual with a history of headaches that have worsened and increased in frequency. Often the patient is worsening the headaches by the overuse of short-acting analgesics that incompletely treat the headaches. In the prescriptive medication case, it is the treating physician that is inadvertently worsening the rebound migraine by continuing to prescribe the offending medication.
In a physician survey of rebound-causing medicines, butalbital combinations are one of the greatest offenders in this area, with 24% of physicians reporting routine overuse by patients.6 Although, even mild analgesics such as APAP and ASA were also reported as overused.6 Use of as little as two to three times per week of an analgesic such as ASA or APAP on a regular basis may lead to rebound. Medications obtained over the counter may not even be reported by the patient, making the diagnosis difficult.
Once rebound occurs it may be necessary to temporarily stop all medication to halt the rebound phenomenon.6,7,8 This problem may be extremely difficult to treat because the patient is extremely reluctant to stop the offending analgesic. He or she is convinced that the analgesic is the only thing that makes life bearable. Certainly, stopping the analgesic may improve the overall situation but the patient may “get worse before getting better.” Patients may be resistant to this treatment phase and the physician must be prepared to carry the patient through this difficult period — even with emergency medication measures.
The potential for rebound is a reason to generally avoid butalbital-containing combinations. When butalbital products are used the physician should closely monitor the patient.